Illinois, 2011Damaging Winds and Heavy Rain in Illinois, April 4, 2011
April 4, 2011 · NWS PAH · 4 events in 3 counties and zones
Thunderstorms gradually intensified along and ahead of a cold front from Arkansas into southwest Illinois. The storms occurred in a moist and strongly sheared environment, resulting in line segments that produced a couple short swaths of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms gradually intensified along and ahead of a cold front from Arkansas into southwest Illinois. The storms occurred in a moist and strongly sheared environment, resulting in line segments that produced a couple short swaths of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 4, 5:30 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Apr 4, 5:30 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
630 AM CDT MON APR 4 2011
.UPDATE...
AVIATION DISCUSSION FOR 12Z ROUTINE TAF ISSUANCE.
&&
.DISCUSSION...
/PREVIOUSLY ISSUED 349 AM CDT MON APR 4 2011/
WINDS ARE REALLY CRANKING EARLY THIS MORNING...ESP OVER NE AR AND
SRN IL AHEAD OF THE SFC FRONT/CONVECTION. MARION IL RECENTLY
GUSTED TO 55 KTS AND HARRISBURG IL GUSTED TO 50. MOST SLY GUSTS
REMAIN IN THE 30 TO 40 KTS RANGE..SO WILL CONTINUE WITH WIND
ADVISORY AS OPPOSED TO HIGH WIND WARNING. WINDS ARE ALSO CRANKING
BEHIND THE FRONT...WITH GUSTS NEAR 40 MPH BACK IN NW AR/SW MO...SO
DECIDED TO CONTINUE THE WIND ADVISORY THROUGH 7 PM ALL AREAS. CAN
TRIM FROM WEST OT EAST LATER IF NEED BE. TEMPS UNUSUALLY WARM WITH
THE CLOUD AND SOUTHERLY BREEZES HOLDING READINGS IN THE 70S.
ACTUALLY HIT 80 RECENTLY AT CARMI IL.
CONCERNING SEVERE WEATHER POTENTIAL TODAY...ONGOING CONVECTION
OVERNIGHT IN MO HAS PRODUCED 1 INCH HAIL AND DAMAGING WIND GUSTS
OVER 60 MPH FROM TIME TO TIME...ESP IN BOWING SEGMENTS AND THE
WITHIN THE MOST INTENSE CELLS. WILL LIKELY SEE AT LEAST SCATTERED
SEVERE STORMS TODAY AS THIS ACTIVITY MOVES EAST ACROSS THE REGION.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE MAIN CONCERN...BUT
SOME TORNADO ACTIVITY CANNOT BE RULED OUT...ESP IF THE STORMS
BECOME SURFACE ROOTED AS THE DAY PROGRESSES. HIGHEST SVR WEATHER
RISK WILL BE OVER SE MO AND SRN IL FROM EARLY THIS MORNING THROUGH
LATE MORNING...THEN WILL SHIFT INTO WRN KY AND SW IN THE LATE
MORNING AND INTO THE EARLY AFTERNOON.
WILL SEE CLOSE TO AN INCH OR TWO OF RAIN FROM THIS SYSTEM AS
WELL...ESPECIALLY OVER WESTERN KY...AS THE SYSTEM REALLY BLOWS UP
LATE IN THE MORNING AND INTO THE AFTERNOON.
TEMPS WILL FALL RAPIDLY INTO THE 40S AND 50S BEHIND THE COLD FRONT
WITH THOSE BLUSTERY NW WINDS. THINGS SHOULD CLEAR OUT QUICKLY THIS
EVENING...AND HIGH PRESSURE WILL MAKE A QUICK RETURN TUE/WED WITH
A GRADUAL WARMING TREND. WILL LIKELY SEE 70S AGAIN BY WED AFTERNOON.
&&
.AVIATION...
GIVEN THE MUDDLED FRONTAL BOUNDARY MOVING SOUTHEAST ACROSS THE WFO
PAH TAF SITES...INCLUSION OF IFR CEILINGS WAS NECESSARY ON AN
INTERMITTENT BASIS WAS NECESSARY ALONG AND WITHIN 1-3 HOURS IN
ADVANCE OF THE FRONTAL PASSAGE OVER EACH TAF SITE. WITH THE LOW
LEVEL FLOW SOMEWHAT PARALLEL TO THE FRONT EARLY ON...A MORE
SUSTAINED PERIOD OF LOW /MVFR TO LOW VFR/ CEILINGS AND MVFR TO VFR
VISIBILITIES WILL BE MORE LIKELY ACROSS THE KPAH/KOWB TAF SITES.
WITH THE FRONTAL BOUNDARY EXPECTED BEYOND ALL OF THE TAF SITES BY
21Z TODAY...A TRANSITION TO VFR CONDITIONS WILL OCCUR AROUND
DUSK...WITH UNRESTRICTED CEILINGS AND VISIBILITIES LIKELY BETWEEN
03Z-06Z TUESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION/FIRE WEATHER/SHORT TERM PUBLIC...SMITHHazardous weather outlook, Apr 4, 3:27 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
427 AM CDT MON APR 4 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
427 AM CDT MON APR 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS WILL BE LIKELY OVER THE THE ENTIRE
QUAD STATE REGION MONDAY. THIS RISK WILL COME VERY EARLY IN THE
DAY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...THEN THROUGH
THE LATE MORNING AND INTO THE MID AFTERNOON OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. THE MAIN THREAT APPEARS TO BE DAMAGING
WIND GUSTS...WITH SOME LARGE HAIL AND ISOLATED TORNADOES ALSO
POSSIBLE.
SOUTHERLY NON THUNDERSTORM WINDS OF 25 TO 35 MPH WITH GUSTS FROM
40 TO 50 MPH MAY RESULT IN SOME DAMAGE TO TREES AND POWER LINES
TODAY...ESPECIALLY THIS MORNING INTO THE EARLY AFTERNOON. PLEASE
REFER TO THE WIND ADVISORY FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORMS RETURNS WEDNESDAY
NIGHT AND CONTINUES ON AND OFF THROUGH SATURDAY. THERE IS SOME
POTENTIAL FOR SEVERE WEATHER DURING THAT TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS LIKELY...MAINLY FROM AROUND SUNRISE
MONDAY INTO THE MID MORNING OVER SOUTHERN ILLINOIS AND SOUTHEAST
ILLINOIS...AND THEN FROM MID MORNING INTO THE AFTERNOON OVER
WESTERN KENTUCKY AND SOUTHWEST INDIANA.
In the hours before
Special weather statement, Apr 4, 2:13 AM CST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
313 AM CDT MON APR 4 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
313 AM CDT MON APR 4 2011
...LOCAL WIND GUSTS 50 TO 60 MPH LIKELY OVERNIGHT WELL AHEAD OF THUNDERSTORMS...
STRONG WIND GUSTS...RANGING BETWEEN 45 TO 55 MPH...WITH LOCAL WIND
GUSTS AS HIGH AS 60 MPH WILL BE LIKELY WELL AHEAD OF A LINE OF
THUNDERSTORMS MOVING THROUGH MISSOURI AND ILLINOIS AT THIS TIME.
THE BEST LIKELIHOOD OF SEEING THESE WIND GUSTS WILL BE ALONG AND
NORTH OF A LINE FROM ANNA AND EDDYVILLE ILLINOIS...ONWARD TO
MARION...DAWSON SPRINGS AND ELKTON KENTUCKY. PERSONS LIVING IN
SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY WILL
BE SEE THE GREATEST IMPACT DUE TO THE STRONG WINDS.
TRAVEL ON INTERSTATES 57...64 AND PENNYRILE PARKWAY CORRIDOR WILL BE
WILL BE CHALLENGING OVERNIGHT.
IF YOU ARE PLANNING TRAVEL IN SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND NORTHWEST KENTUCKY THROUGH DAYBREAK...BE PREPARED FOR
STRONG WIND GUSTS FROM THE SOUTH AND SOUTHWEST. THESE WINDS MAY
CAUSE EXTREME DIFFICULTY IN STEERING FOR DRIVERS OF TRACTOR
TRAILERS...RECREATIONAL VEHICLES. DRIVERS OF SMALLER VEHICLES MAY
FIND TRAVEL DIFFICULT AS WELL.
THESE WINDS MAY CAUSE LIMBS TO FALL ON POWER LINES...CAUSING BRIEF
POWER OUTAGES. SOME DISEASED TREES OR TREES WITH SHALLOW ROOTS MAY
TOPPLE TO THE GROUND. UNSECURED OBJECTS LEFT OUTSIDE MAY BE TOSSED
AROUND AND WEAKENED OR DAMAGED BUILDINGS MAY ALSO TOPPLE OVER IN
THE STRONG WINDS.
THE WINDS WILL GRADUALLY DIMINISH IN STRENGTH FROM WEST TO EAST
DURING THE REMAINDER OF THE NIGHT...AS A LINE OF SHOWERS AND
THUNDERSTORM MOVE CLOSER.
LOOK FOR WINDS TO SHIFT TO THE WEST AND NORTHWEST UP TO AN HOUR
BEFORE THE STORMS ARRIVE. THESE WINDS WILL LIKELY BE ASSOCIATED
WITH A WIDESPREAD GUST FRONT AHEAD OF THE STORMS...PRODUCING WIND
GUSTS BETWEEN 25 AND 35 MPH.
FINALLY...IT SHOULD BE NOTED THAT A WIND ADVISORY REMAINS IN
EFFECT FOR ALL OF THE QUAD STATE REGION THROUGH 7 AM CDT.
SMITH
Local storm report, Apr 4, 6:48 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
748 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL SMITHLAND 37.14N 88.40W
04/04/2011 M0.75 INCH LIVINGSTON KY EMERGENCY MNGR
DIME SIZE HAIL WITH TSTM WIND GUST 35 MPH.
&&
SMITTYSpecial weather statement, Apr 4, 7:07 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
807 AM CDT MON APR 4 2011
ILZ075>078-080>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-041430-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
807 AM CDT MON APR 4 2011
...SIGNIFICANT WEATHER ADVISORY...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 PM. A LINE OF STRONG
THUNDERSTORMS WERE MOVING RAPIDLY THROUGH THE QUAD STATE AREA THIS
MORNING. AT 8 AM...THE LINE OF STORMS EXTENDED FROM FAIRFIELD
ILLINOIS SOUTHWEST THROUGH MURPHYSBORO ILLINOIS TO MARBLE HILL AND
DONIPHAN MISSOURI. SOME OF THESE STORMS MAY PRODUCE DIME TO NICKLE
SIZE HAIL ALONG WITH WIND GUSTS UP TO 50 MPH. THE AREA OF STORMS
WERE MOVING EASTWARD WITH THE INDIVIDUAL CELLS WERE TRACKING
NORTHEAST AT NEARLY 60 MPH. SOME COMMUNITIES THAT WILL EXPERIENCE
THE STORMS INCLUDE BENTON...ANNA AND THE REND LAKE RECREATION AREA
IN ILLINOIS...AS WELL AS POPLAR BLUFF...DEXTER AND SIKESTON
MISSOURI.
Thunderstorm Wind, Alexander
- When
- April 4, 7:31 AM CST
- Where
- Alexander County, 5 mi SE of Thebes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.169, -89.406
Small tree limbs were blown down, and a swing was blown over.
Thunderstorm Wind, Massac
- When
- April 4, 9:32 AM CST
- Where
- Massac County, 2.35 mi SSE of Round Knob
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -88.730
Thunderstorm Wind, Massac
- When
- April 4, 9:35 AM CST
- Where
- Massac County, 2.6 mi ENE of Metropolis Muni Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.200, -88.710
A few miles north of Metropolis, a church steeple was blown off. The steeple was about three to four feet at the base and twelve feet in height. A trained spotter estimated 70 mph wind gusts in Metropolis. A house roof was damaged in Metropolis.
Heavy Rain, Pope
- When
- April 4, 9:48 AM CST to 10:48 AM CST
- Where
- Pope County, Eddyville
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -88.580
Street flooding occurred in the city limits.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 4 to 5, 20115 deaths · 3 injured · $16 million · EF2 · 107 events
- Hail and Damaging Winds in Georgia, April 4 to 5, 20112 deaths · 2 injured · $1.5 million · 1.75 in hail · 25 events
- Tornadoes and Flash Flood in Mississippi, April 4, 20111 death · $6.5 million · EF1 · 66 events
- Tornadoes and Hail in Kentucky, April 4, 20119 injured · $3.0 million · EF2 · 15 events
- Hail and Damaging Winds in North Carolina, April 4 to 5, 20111 death · $1.1 million · 1.25 in hail · 39 events
- Tornadoes and Hail in Louisiana, April 4, 20111 injured · $4.8 million · EF2 · 17 events
- Tornadoes and Hail in Arkansas, April 4, 20112 injured · $2.3 million · EF2 · 17 events
- Tornadoes and Hail in Tennessee, April 4, 20112 injured · $2.0 million · EF1 · 69 events
- Tornadoes and Hail in Kentucky, April 4, 20112 injured · $774,000 · EF1 · 79 events
- Tornado and Hail in Arkansas, April 4, 20113 injured · $1.8 million · EF1 · 44 events
- Hail and Damaging Winds in Tennessee, April 4, 20111 death · 1 in hail · 19 events
- Tornadoes and Hail in Louisiana, April 4, 2011$325,000 · EF2 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288342, 288341, 288343, 296530.